Kansas, 2019

Hail in Kansas, April 10, 2019

April 10, 2019 · NWS TOP · 4 events in 2 counties and zones

An isolated supercell moved across portions of north central Kansas, producing several large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated supercell moved across portions of north central Kansas, producing several large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 10, 5:58 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 10, 5:58 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
658 PM CDT Wed Apr 10 2019

.MESOSCALE DISCUSSION...
Issued at 644 PM CDT Wed Apr 10 2019

Mesonet data from north-central Kansas shows a quasi-stationary
boundary meandering along a line from Minneapolis to Marysville
with a deepening 985 mb low over the OK panhandle preparing to
make a northeastward turn over the next few hours. A multi-cell
cluster convective mode has initiated over the last hour west of
the forecast area towards Russell and Lincoln, but has struggled
to maintain deep, persistent updrafts owing to continued
inhibition at the base of the EML.

These storms, however, are conditioning and cooling the low to
mid levels of the troposphere to support stronger updrafts over
the next several hours. A severe thunderstorm watch has been
issued for areas of north-central Kansas through this evening,
mainly for a hail threat with deep effective shear values of 40 to
60+ kts. The storm motion will generally take any convection over
and north of the surface boundary, limiting its residence time
and subsequent tornado threat. However, *IF* a storm manages to
become surface-based and *IF* it can ride the boundary, there
does exist a potential tornado threat given the backed winds and
high SRH along and just ahead of the boundary.

The wind advisory has also been allowed to expire for this
evening, but a renewed wind threat exists for tomorrow as the low
lifts northeastward and winds back to the west to northwest.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Apr 10 2019

A strong system will continue to impact the area through the short-
term period bringing a chance for severe weather to north-central KS
this evening, and very windy conditions and elevated fire weather
danger tomorrow.

As of 20Z, the center of a 986mb surface low was located near the TX
panhandle and extended up into southwestern KS. A warm front
extended from the low northeastward into north-central KS and south-
central NE. Low level moisture has been advecting northward with the
aid of strong southerly winds, creating a somewhat diffuse
dryline stretching southward through central KS, into western OK
and TX. The area has been capped by an inversion aloft but CAPE
continues to build as surface temperatures warm and lapse rates
steepen in the mid-levels, especially across north-central KS.

Thunderstorms will be possible this evening for the far northwestern
portion of the CWA where the best forcing and dynamics look to align
as the system approaches. Current thinking is that initiation will
occur over parts of north-central KS around 00Z as the surface low
advances into central KS. Storms that develop will have the
potential to reach severe limits with large hail as the main threat.
Damaging wind will also be possible with the strongest storms and a
tornado or two cannot be completely ruled out given decent shear
parameters per sounding and hodograph analysis. Thunderstorms should
move quickly with strong winds in place aloft. The strongest storms
are expected to be out of the area by 04/05Z. The rest of the area
is likely to stay dry with the cap in place.

Thursday will be another very windy day. Thus, a wind advisory will
be in effect from 15Z Thursday to 00Z Friday for the entire CWA.
Westerly winds will gust to near 45 mph at times during the late
morning and early afternoon given the tight pressure gradient
still in place as the strong surface low moves into eastern NE.
Given strong winds and low relative humidities tomorrow, fire
weather will again be a concern.

CAA will also take place Thursday in the wake of a cold front that
looks to move through the CWA in the morning. Temperatures tonight
will fall into the low 40's in north-central KS to the low 50's in
east-central KS, and will then struggle to warm during the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed Apr 10 2019

The strong mid level upper low will be rotating quickly to the
northeast and into southwest Minnesota by 06Z Saturday.
Precipitation within the deformation zone will just clip the
counties along the Nebraska border during the evening hours Thursday
night. Models have moderated slightly with the cold air behind the
departing system, but most of the area continues to fall to or below
freezing by Friday morning. Temperatures rebound back into the upper
40s to mid 50s during the day on Friday especially across the south
where insolation will be best with few clouds. High pressure will
extend across much of Kansas Friday night and temperatures will
again drop into the upper 20s across north central Kansas and into
the mid 30s across east central Kansas with light winds and clear
skies allowing for good radiational cooling to occur.

The next system to affect the area is a upper low moving across the
southern Plains Saturday then pivoting northeast on Sunday into the
Mid Mississippi Valley. Precipitation is expected to develop within
the deformation zone across much of the area Saturday night. The
heavier precipitation is expected to occur within the TROWAL across
southeast and east central Kansas Saturday night. Thermal profiles
suggest some snow may mix with the rain before ending by
early Sunday morning.

A warming trend occurs early next week as heights rise and WAA
increases ahead of the next trough approaching from the Rockies. By
Tuesday, a northern stream trough will move across the northern
Plains and into the western Ontario by Wednesday morning. A cold
front is forecast to move through eastern Kansas on Tuesday night
and bring another chance of showers along with a slight chance for
Thunderstorms. Temperatures warm back into the 70s on Monday and
Tuesday cooling into the 60s for Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed Apr 10 2019

Thunderstorms are expected northwest of a line from SLN to MYZ
this evening through 06Z, some of which could produce large hail
and damaging winds. Strong southerly winds lessen this evening,
but LLWS of 45+ kts develops by 01Z and persists through 06-09Z
tonight. Winds then back to the west to northwest for Thursday
with MVFR to possibly IFR stratus moving in towards MHK in the
morning, lifting to VFR levels in the afternoon as it reaches
TOP/FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 7 PM CDT Thursday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

MESOSCALE...Skow
SHORT TERM...Teefey
LONG TERM...53
AVIATION...Skow
Hazardous weather outlook, Apr 10, 2:49 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 PM CDT Wed Apr 10 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 PM CDT Wed Apr 10 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible late this afternoon and
this evening across areas northwest of a line from Marysville to
Salina. Large hail and damaging winds will be the primary
hazards, although a tornado or two will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another very windy day is expected Thursday with west to
northwest winds gusting between 35 and 45 MPH. A Wind Advisory
will be in effect from 10 AM to 7 PM for the entire outlook area.
Additionally, very high fire danger is expected Thursday
primarily along and southeast of a line from Hiawatha to Emporia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cloud

When
April 10, 6:40 PM CST to 6:41 PM CST
Where
Cloud County, 4.28 mi NNW of Glasco
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -97.870

Hail, Cloud

When
April 10, 6:47 PM CST to 6:48 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.870

The hail was covering the ground.

Hail, Cloud

When
April 10, 6:50 PM CST to 6:51 PM CST
Where
Cloud County, 0.53 mi W of Concordia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.680

Hail, Washington

When
April 10, 7:24 PM CST to 7:25 PM CST
Where
Washington County, 2.33 mi SSW of Haddam
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.820, -97.320

The report was delayed. Hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820634, 820635, 820636, 820637.